Morphine is a popular opiate that is prescribed to patients to relieve pain that is moderate to severe. When other painkillers cannot do the job, Morphine steps in to get rid of the pain in a way no other substance can. It works by changing the way the nervous system and brain responses to pain. It suppresses pain, making it possible for individuals with chronic or severe pain to live life without debilitating pain.
It can be prescribed in many forms – from liquid medicine to tablets and capsules. Each dose must be timed to avoid overdosing, especially when mixing the drug with other drugs or alcohol. After a dose of morphine has been received, the effects begin to become noticeable within an hour – sometimes as fast as 15 minutes. It has a short half-life and is processed and removed from the body within 72 hours.
The Effects of Morphine
Morphine has many effects, not just pain relief. It can also cause:
– Feelings of euphoria
– Depressed breathing
– Large pupils
– Delusions and hallucinations
– Slowed gastrointestinal activity
These are common effects for people that use morphine for pain relief. It is essential to be careful when using this drug, as it can have adverse side effects when mixed with other drugs. Stay away from barbiturates, MAO inhibitors, antidepressants, antihistamines, benzodiazepines, and other drugs that may cause harmful interactions.
You should avoid alcohol while taking morphine as well as breastfeeding, because these chemicals may be passed to your child through breast milk. If you have been using morphine for a long period, speak with your doctor about the effect on the baby and how to keep your child from developing congenital disabilities and other issues while in the womb.
Symptoms of an Overdose
A morphine overdose can be caused by taking doses of medication too close together, taking too much morphine, or mixing substances. Medicine should not be broken up or crushed to prevent overdose. It is more likely to happen if the drug is injected or used with other drugs. The signs of an overdose are not limited to:
– Shallow or slow breathing
– Extreme drowsiness
– Irregular breathing
– Cold or clammy skin
– Weak muscles
– A loss of consciousness
– Blurred vision
– Constricted pupils
– A slowed heartbeat
If you suspect an overdose, call 911 or the poison control center. First responders can provide immediate treatment for an overdose with Narcan if they get there fast enough, so every second count.